Tornadoes · United States · Kansas · 2003
F1 tornado, Courtland to Republic, Kansas, June 22, 2003
From Courtland to Republic, this F1 tornado ran 2.0 miles across Republic County on June 22, 2003, touching down at 8:58 PM CDT and reaching 150 yards wide. It killed nobody, and did $60,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 22, 2003
- Touchdown
- 8:58 PM CDT (01:58 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- County
- Republic County
- Touchdown point
- 39.900, -97.800
- Lift-off point
- 39.920, -97.770
- Record number
- 1223
What the Weather Service recorded
Thunderstorms developed over Republic county the evening of the 22nd and persisted into the early morning hours of the 23rd. Numerous reports of large hail and damaging winds along with several tornadoes (discussed separately) were the result. The persistance of the thunderstorms in the same location led to flash flooding in Republic County as well as the Republican River to flood and do considerable crop damage.
A second tornado touched down northeast of Courtland, moved northeast for a mile and damaged some power poles and power lines before dissipating.
The third in a series of tornadoes touched down northeast of Courtland and traveled 3 miles and damaged 2 homes before dissipating.
A fourth tornado touched down near Republic and moved northeast for 2 miles and damaged a home before dissipating.
A tornado struck 3 miles northeast of Republic and moved northeast 4 miles and destroyed a house in its path before it dissipated near the Nebraska border.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
51 minutes of warning. NWS TOP issued a tornado warning for this county at 01:07 UTC, 51 minutes before the tornado touched down, in force until 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:07 UTC | 02:00 UTC | Tornado Warning | TOP |
| 01:55 UTC | 03:00 UTC | Tornado Warning | TOP |
| 02:22 UTC | 06:15 UTC | Flash Flood Warning | TOP |
| 02:56 UTC | 04:00 UTC | Tornado Warning | TOP |
| 03:57 UTC | 05:00 UTC | Severe Thunderstorm Warning | TOP |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:25 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the tornado touched down at Jun 22, 3:03 PM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Jun 22, 3:03 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 303 PM CDT SUN JUN 22 2003 MAIN CHALLENGE AGAIN IS THUNDERSTORM CHANCES TONIGHT. SCATTERED THUNDERSTORMS IN THE EAST THIS EVENING WITH A CHANCE EVERYWHERE OVERNIGHT AS MOISTURE AND LOW LEVEL JET GENERATE MORE THUNDERSTORMS. MONDAY SHOULD BE DRY WITH NEXT ROUND OF ACTIVITY EXPECTED TUESDAY NIGHT THROUGH THURSDAY NIGHT AS ANOTHER SYSTEM APPROACHES THE AREA. TEMPERATURES TO CONTINUE RATHER WARM IN THE 90S THROUGH TUESDAY BEFORE COOLING INTO THE 80S WEDNESDAY THROUGH NEXT SUNDAY. DISCUSSION SHORT DUE TO SEVERE WEATHER IN THE AREA. .TOP...NONE 34
Hazardous weather outlook, Jun 22, 3:49 PM CDT, 5 hours 9 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-230945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 349 PM CDT SUN JUN 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT AND A FEW COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS...ARE POSSIBLE WITH THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE FORECAST AGAIN FOR THE LATER HALF OF THE WEEK, BUT IT IS TOO EARLY AT THIS TIME TO DETERMINE THE POSSIBILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 22, 2:58 PM CDT, 6 hours before
KSZ023>026-038>040-054>060-103>105-222300- SPECIAL WEATHER STATEMENT...CORRECTED FOR COUNTIES REMOVED NATIONAL WEATHER SERVICE TOPEKA KS 258 PM CDT SUN JUN 22 2003 THE FOLLOWING COUNTIES ARE NO LONGER IN SEVERE THUNDERSTORM WATCH #559... JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH #559... TOPEKA SEVERE THUNDERSTORM WATCH #559 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... DOUGLAS OSAGE LYON FRANKLIN COFFEY ANDERSON SOME CITIES STILL IN SEVERE THUNDERSTORM WATCH #559... EMPORIA OTTAWA LAWRENCE
Local storm report, Jun 22, 4:48 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
448 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0932 AM 3 SSW WABAUNSEE KS 1 INCH HAIL
06/22/03 WABAUNSEE SPOTTER REPORTED
QUARTER SIZE HAIL
0955 AM PAXICO KS .75 INCH HAIL
06/22/03 WABAUNSEE
0958 AM 5 SE WESTMORELAND KS .88 INCH HAIL
06/22/03 POTTAWATOMIE
1102 AM EMMETT KS .75 INCH HAIL
06/22/03 POTTAWATOMIE
1142 AM 7 S SOLDIER KS .88 INCH HAIL
06/22/03 JACKSON
1157 AM 7 S SOLDIER KS 1 INCH HAIL
06/22/03 JACKSON
1159 AM 5 NW ST MARYS KS .88 INCH HAIL
06/22/03 POTTAWATOMIE
1240 PM VALLEY FALLS KS .88 INCH HAIL
06/22/03 JEFFERSON
0128 PM 2 E OZAWKIE KS WIND DAMAGE
06/22/03 JEFFERSON LARGE TREES UPROOTED
0212 PM 2 NW FAIRVIEW KS 1 INCH HAIL
06/22/03 BROWN
0213 PM 1 W FAIRVIEW KS 1.25 INCH HAIL
06/22/03 BROWN
0215 PM 1 E MORRILL KS 1.25 INCH HAIL
06/22/03 BROWNSpecial weather statement, Jun 22, 4:55 PM CDT, 4 hours 3 minutes before
KSZ040-054>056-058-059-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 455 PM CDT SUN JUN 22 2003 SEVERE THUNDERSTORM WATCH NUMBER 559 HAS BEEN CANCELED. SOME COUNTIES NO LONGER IN THE WATCH INCLUDE... ANDERSON COFFEY DOUGLAS FRANKLIN LYON OSAGE SOME CITIES NO LONGER IN THE WATCH INCLUDE... EMPORIA GARNETT LAWRENCE OTTAWA
Local storm report, Jun 22, 8:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0812 PM 1 N COURTLAND KS TORNADO
06/22/03 REPUBLIC REPORT FROM EMLocal storm report, Jun 22, 8:30 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
830 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 3 SW REPUBLIC KS TORNADO
06/22/03 REPUBLIC POWER POLES / LINES
DOWNEDLocal storm report, Jun 22, 8:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT SUN JUN 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0858 PM 6 E REPUBLIC KS TORNADO
06/22/03 REPUBLIC REPORT FROM EMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Omaha, NE (KOAX), 00:00Z
2.0 hours before the tornado, 197 km from the path. June 23, 2003.
- Mixed-layer CAPE
- 2534 J/kg
- Mixed-layer CIN
- -65 J/kg
- Surface CAPE
- 2369 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.7
- 0-3 km lapse rate
- 5.2 K/km
Omaha, NE (KOAX), 12:00Z
10.0 hours after it, 197 km from the path. June 23, 2003.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -59896 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2900 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.1 K/km
The surface observations
Concordia (CNK), 42 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:22 UTC | 84.2 | 71.6 | 140° 26 kt | 34 | 1003.4 | TS |
| 00:38 UTC | 84.2 | 71.6 | 140° 27 kt | 32 | 1003 | |
| 00:55 UTC | 84 | 71 | 140° 24 kt | 31 | 1002.4 | TS |
| 01:55 UTC | 82 | 70 | 140° 26 kt | 35 | 1003.7 | TS |
| 02:55 UTC | 81 | 70 | 160° 25 kt | 36 | 1002.7 | VCTS |
| 03:39 UTC | 80.6 | 69.8 | 150° 23 kt | 27 | 1005.4 | |
| 03:55 UTC | 80 | 70 | 160° 23 kt | 30 | 1004.4 | TS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 72 km away, was scanning. The volume nearest the touchdown began at 01:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 22, 2003
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 22 | 4:15 PM EDT | F0 | Marion, FL | 1.5 | 100 | $50,000 | ||
| June 22 | 6:30 PM CDT | F0 | Thayer, NE | 4.0 | 100 | $200,000 | ||
| June 22 | 6:43 PM CDT | F2 | Thayer, NE | 3.0 | 200 | 1 | 7 | $10 million |
| June 22 | 7:00 PM CDT | F0 | Thayer, NE | 1.0 | 35 | |||
| June 22 | 7:08 PM CDT | F0 | Hamilton, NE | 2.0 | 25 | $30,000 | ||
| June 22 | 7:20 PM CDT | F0 | Thayer, NE | 2.0 | 50 | $100,000 | ||
| June 22 | 7:42 PM CDT | F0 | Hamilton, NE | 0.5 | 20 | |||
| June 22 | 7:50 PM CDT | F1 | Pope, MN | 0.1 | 25 | $10,000 | ||
| June 22 | 8:12 PM CDT | F0 | Republic, KS | 0.5 | 50 | $50,000 | ||
| June 22 | 8:20 PM CDT | F0 | Republic, KS | 1.0 | 75 | $20,000 | ||
| June 22 | 8:30 PM CDT | F1 | Republic, KS | 3.0 | 150 | $120,000 | ||
| June 22 | 8:30 PM CDT | F0 | York, NE | 0.2 | 30 | $30,000 | ||
| June 22 | 9:10 PM CDT | F2 | Republic, KS | 4.0 | 450 | $80,000 | ||
| June 22 | 10:17 PM CDT | F0 | Republic, KS | 0.5 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.